Home > Blog >

Be Alert to Liver Damage Caused by Herbal or Dietary Supplements

2019-12-14

The U.S. Food and Drug Administration (FDA) points out that dietary supplements are a kind of food, not a drug. Herbal and dietary supplements are widely used in the United States, with surveys showing that up to 50% of adults use herbal and dietary supplements. These drugs are extremely attractive, claiming to have demands including bodybuilding, weight loss, decompression, anti-anxiety, and immunity enhancement.
 
Nevertheless, at the same time, there is a growing awareness of dietary supplement related to drug-induced liver injury (DILI). Recent data show that herbal and dietary supplements account for about 20% of drug-induced hepatotoxicity in the United States. In other countries, the figure could be higher.
 
Recently, the American Association for the Study of Liver Diseases (AASLD) and the National Institutes of Health held a two-day seminar on challenges related to Dili, which emphasized the vigilance against drug-induced liver injury caused by herbal or dietary supplements.
 
The drug-induced liver injury funded by the American Institute of Diabetes, Digestive, and Kidney Diseases also offers insights into this issue. Anabolic steroids are the main culprit in Dili. Many bodybuilding supplements include anabolic steroids, which can cause long-term cholestasis but self-limited liver damage.
 
Bilirubin level may be in the range of 40-50 mg/dl, but chronic liver injury or death is not common. In most cases, these drugs involve the illegal addition of testosterone derivatives without a prescription. Weight loss drugs are also associated with Dili, but more of them are hepatocyte type of liver injury.
 
For example, some weight-loss drugs have added aegeline, an alkaloid extracted from the fruit of tangerine, which has been used for centuries as a digestive aid. Aegeline is suspected to be a factor in fatal liver failure and emergency liver transplantation.
 
Green tea essence, which is derived from tea tree, is another dietary supplement that causes DILI. Green tea essence claims that its weight loss effect can be attributed to increased fat metabolism. However, this additive has been increasingly associated with acute hepatocyte injury, which generally occurs within 3 months of use. About 10% of these cases are fatal. Some countries, such as Spain and France, have banned products containing green tea essence in the market.
 
There is increasing evidence that the consumption of herbs and dietary supplements can lead to significant hepatotoxicity. Given that many patients do not report the use of supplements when asked about drugs, it is crucial for healthcare providers to ask patients to report the drugs they use and their uses.
 
Many drugs are included in multi-component nutritional supplements, so it is usually very difficult to determine the specific drugs or the quantity involved, and it will be helpful for patients to provide the supplement package to their doctors. Any patient with acute liver injury should be highly suspicious.
 
There are still many challenges in the diagnosis and management of Dili, but the first step is to raise people's awareness of the dangers of these so-called herbal and dietary supplements for promoting health.
 
Some herbs are very toxic and have a narrow safety range, but people have different sensitivity and tolerance to different herbs. Improper use or overdose of some herbs will cause serious adverse consequences.
 
In the view of traditional Chinese medicine, in order to reduce the side effects of herbal medicine, on the one hand, we should reduce the drug bias through processing, compatibility, reducing the dosage, improving the medication instructions and at the same time, we should master the drug taboo to ensure the safety of medication.
 
And Dr. Lee Xiaoping from Wuhan has done very well in this aspect. All the Chinese herbal medicines she invented, Diuretic and Anti-inflammatory Pill and Fuyan Pill, are derived from animals, plants and minerals in nature. They are green and natural and do not contain any chemical or biological pharmaceutical ingredients. And after reasonable compatibility, it will not produce any side effects or cause damage to the human body while achieving the goal of a cure.

You may also be interested in:

What Should You Pay Attention to While Taking Herbal Medicine?

    New Comment
    ()


    Submit Comment

    Please leave a comment below with your questions and/or thoughts. All Comments are shown once approved by admin.
    Name:*
    Email:*
    CAPTCHA:

Click me to change the verification code

    Copyright@2010-2017 Copyright @ Drleetcmclinic.com All Rights Reserved

    Special Note .reproduced or quoted articles related to copyright issues come forward and contact us